Skip to end of metadata
Go to start of metadata

Sarah Covell, a new professional in Geneseo's Health and Counseling office, offers this important information about designer drugs that are appearing at parties and may well ruin recreational spring break trips:

WARNING: These designers can kill

What you need to know about synthetic/designer drugs to keep yourself, your friends & your younger sibs safe

What they are:

Synthetic versions of marijuana, stimulants (mimicking cocaine, methamphetamines and Ecstasy) and hallucinogens (mimicking LSD and Ecstasy). Originally created for legitimate research purposes, these drugs are now often manufactured abroad and are not subject to any regulation or oversight, so no one really knows what toxic – and sometimes deadly – chemicals are used to create them.

How they’re sold:

Synthetic marijuana is most commonly marketed under the brand names K2 or Spice. There are many other names, usually labeled as innocent-sounding products such as “potpourri” or “incense”.

Synthetic stimulants are sold as “bath salts,” ”plant food,” glass cleaner,” stain remover” and “jewelry cleaner” under a variety of names, including White China, Monkey Dust, Zoom, Bloom, Cloud 9, Vanilla Sky, White Lightening, White Ivory, Snow Leopard, Tranquility, Eight Ballz and White Snow. The chemicals marketed as plant food most commonly sell under the name Molly’s Plant Food, but other versions are called Lil Butterfly and Yellow Jacket.

Synthetic hallucinogens are often labeled as 2C products, such as 2C-I and 2C-E.

What they look like:

Synthetic marijuana: a blend of herbs or similar substances.

Synthetic stimulants: a white, tan or brown powdery substance, often sold in small 50-milligram to 500-gram packets or 500-milligram jars.

Synthetic hallucinogens: tablets, capsules or liquids dropped on blotting paper, sugar cubes or gelatin sheets. 

Why we’re concerned:

These products are dangerous and have been linked to multiple hospitalizations, crimes and deaths in the United States, with numbers rising rapidly over the last 18 months. Here are just a few recent tragic examples:

• A 13-year-old Pennsylvania boy died in September 2011 after a double lung transplant, necessary after he smoked synthetic marijuana in June 2011.

• In early summer 2011 in Washington State, a young Iraq veteran killed his girlfriend and fatally shot himself; the couple’s five-year-old son was found asphyxiated with a plastic bag at the family’s home. Subsequent toxicology results showed that the man and his girlfriend were high on bath salts at the time of the deaths.

• A New Jersey college senior was killed by her longtime boyfriend, who had been using bath salts for several months. New Jersey later passed a bath salts ban named after the victim.

• Earlier in 2011, a 19-year-old Minnesota teen died and 10 others were injured after taking large doses of a synthetic hallucinogen at a spring break party.

Significant health risks

  • Delusions/Intense hallucinations/psychosis
  • seizures/tremors
  • coma/unconsciousness
  • vomiting
  • numbness/tingling
  • increased respiration rate
  • dangerously elevated blood pressure (reported up to 200/100)
  • dangerously elevated heart rate (reported up to rate of 150)
  • extreme anxiety/agitation leading to panic attacks (possible suicide attempts)
  • paranoia

Dr. John W. Huffman, a Clemson University professor who developed Spice/K2 as part of research for the National Institute for Drug Abuse, said in an interview to WebMD, “It is like Russian roulette to use these drugs. We don’t know a darn thing about them for real. It shouldn’t be out there.”

What to do:

If you believe someone has used any of these substances, call 911 immediately.

For more information:

Contact Sarah Covell, Alcohol & Other Drug Program Coordinator at covell@geneseo.edu

  • No labels